ADDITIONAL QUESTIONS POSTED DURING THE EVENT (our many thanks to Dr. Hardesty for taking the time to provide these answers):
Q: Would a supplement such as Melatonin produce the same effects as Benadryl?
JH: These two drugs work completely differently so both their efficacy and side effects will be different. In general terms, I believe that trying melatonin is a safer option; however it is likely not going to produce the obvious sedation effects that Benadryl causes. The safest option is to start with basic non-drug sleep hygiene techniques and ensure no stimulating medications are being giving in the evening.
Q: What regular testing (blood, urine) can assure being proactive and not waiting for bad effects to manifest?
JH: Each medication therapy should have an accompanying monitoring plan, which monitors for both effectiveness of the medication, and potential toxicity/side effects. Sometimes lab tests are the most effective option to monitor (i.e. fingersticks/HgA1C for patient on insulin); in other cases lab tests may useful for identifying toxicities and therapeutic range. (phenytoin, valproic acid). A prescriber or clinical pharmacist should be outlining the monitoring plan individualized for each patient, which will likely be a combination of lab tests, physical monitoring/exam, and observation depending on the medications and other concomitant diseases of the individual.
Q: What about vitamins and/or supplements?
JH: Vitamins and supplements can be useful but they are not totally benign. Many pharmaceutical substances are derived from natural products; herbal products or ‘natural’ supplements oftentimes have properties that are similar to medications. There are additional risks with supplements for several reasons: 1) these products are not strictly tested and regulated by agencies like the FDA; consequently you may not necessarily ‘get what you pay for’, and in some cases may get ‘more than what you pay for’- meaning other substances or impure ingredients. 2) Vitamins and supplements can interact with medications a patient is currently taking 3) Some supplements and herbal products can produce significant adverse effects. The best advice is to check with your prescriber and/or pharmacist before using any supplement or herbal/alternative product other than a standard multivitamin or calcium supplement.
Q: Is there a better choice than Warfarin? and Is there a better choice than Zoloft?
JH: All drugs have “pros” and “cons”, and the choice really depends on an individual patient’s variables. Concomitant diseases, current medications, previous medical history, cost/insurance coverage- are just a few variables that need to be considered when deciding on the most appropriate medication for and individual. With medications for psychiatric conditions, this becomes even more complex because it may take some trial-and-error to determine which medication an individual will best respond to, even after a careful consideration of variables mentioned above.
Q: How do you communicate this information to GNA/CNA and have them recognize these side effects/ADEs while they care for the residents?
JH: Having GNA/CNAs that know their patients well, and having them report significant observed changes in behavior or condition is a critical way to identify side effects. Whether it is a change in behavior, appetite, communication, or ambulation— any change in condition of an elderly patient can be attributed to a medication.
Q: Do you recommend giving prn antipsychotic medications for aggressive behaviors in older adults or should they be on scheduled medications
The treatment is really going to depend on the situation- but the most important thing to remember in context of a progressive disease like dementia is that the behaviors and demeanor of a resident will change over time. Therefore, the treatments will also change over time. Non-drug therapies should be first line treatment and should continue to be attempted; and if drug therapy is used it should be for the shortest time possible. If a resident has aggressive behaviors once or twice a year, than it is likely safer for them to use and antipsychotic on a PRN basis to avoid unnecessary continued exposure to a potentially dangerous drug. However, in resident that is persistently aggressive and a danger to others, daily administration may be necessary for a period of time. However, the IDT should continue to perform non-drug interventions and periodically attempt to reduce the dose when appropriate.
Q: Can you follow up on Warfarin as so many are being put on it due to A-Fib? Any alternatives?
JH: There are several new drugs on the market for Atrial Fibrillation that provide consistent anticoagulation effects and avoid the INR ‘ups and downs’ that occur with warfarin. However these drugs are not necessarily safer and are certainly more expensive that warfarin. A consideration of the patient’s specific variables is necessary to determine if warfarin or the other novel agents would be preferred.
Q: Can vaccinations also interact, adversely with other medications?
JH: Yes, vaccinations can interact with other medications in the body, or alter the way they are processed. Talk to your prescriber of pharmacist to determine if that interaction is significant enough to warrant additional monitoring or other actions. It makes good practice to question if any potential interactions exist when patients are on drugs that have narrow therapeutic windows, such as warfarin or phenytoin.
Q: Can you speak to long-term use of psychotropic drugs in combination with the drugs you are describing?
JH: At the end of the day, drug therapy–regardless of the drug–is going to have more potential for adverse effects that a non-drug therapy. Risk vs benefit should continually be re-assessed, keeping in mind the overall goals of therapy for each individual patient. As patients improve or decline, as they age, as other diseases or illnesses occur, the drug, dose, or need for any psychotropic drugs may also change.